Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 73, NWS Pueblo, CO

July 24, 1999El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 24, 1999, 4:41 PM MDT for El Paso County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1999, 4:41 PM MDT (22:41 UTC)
Expired
Jul 24, 1999, 5:40 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:55 PM MDTHail 0.75Rush, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2537 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 242237 RRA
SVRPUB
COC041-242340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
441 PM MDT SAT JUL 24 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 540 PM MDT

* AT 438 PM MDT ...RADAR SHOWED A SEVERE STORM 10 SOUTH OF RUSH OR 30
  MILES EAST SOUTHEAST OF COLORADO SPRINGS MOVING NORTH AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE RUSH BY 510 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA...GO TO
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT
OFFERS THE BEST PROTECTION.

MW/HO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:05 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 24, 2:05 PM MDT, 2 hours 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
205 PM MDT SAT JUL 24 1999

THE MAIN FOCUS OF THE FORECAST IS THE DAILY AFTERNOON AND EVENING
CONVECTION...AND POSSIBLE FLASH FLOODING IN THE SHORT TERM.

IN THE LARGE SCALE...A SIMILAR SITUATION EXISTS TODAY AS THE PAST
SEVERAL DAYS...WITH TROUGHING ALONG THE WEST COAST AND AN UPPER
RIDGE OVER THE CNTRL AND SE U.S..  THE SUBTLETY OF THE DAY IS A WEAK
SHORT WAVE RIDING UP FROM NEW MEXICO...ENHANCING CONVECTION LATE
THIS MORNING AND EARLY THIS AFTERNOON OVER SRN CO. PRECIPITABLE
WATER VALUES AGAIN EXCEED ONE INCH ON THE PLAINS.  TODAY...THE MEAN
STORM MOTION IS TO THE NORTH NORTHEAST AROUND 10 KTS...A BIT FASTER
THAN RECENT MOVEMENT...BUT STILL SLOW.  HEAVY RAIN HAS FALLEN THE
PAST SEVERAL DAYS AROUND THE SE FOOTHILLS...SUCH AS ERN LAS ANIMAS
COUNTY.  THEREFORE...THIS AREA IS THE FOCUS FOR FLASH FLOODING
POTENTIAL TODAY.  LOCALLY HEAVY RAIN WILL BE POSSIBLE JUST ABOUT
EVERYWHERE.

FOR THE REST OF THE WEEK...THE SAME BASIC FLOW PATTERN CONTINUES...
ALTHOUGH THE UPPER RIDGE OVER THE CNTRL PART OF THE COUNTRY
AMPLIFIES A BIT...WITH TROUGHING ON BOTH COASTS AND PROGRESSIVE
SHORTWAVE ENERGY ACROSS CANADA.  THE END RESULT FOR THE FORECAST
AREA WILL BE ABOUT THE SAME THOUGH...WITH LOCALLY HEAVY RAIN THE
MAIN THREAT DUE TO SLOW MOVING STORMS AND HIGH PRECIPITABLE WATER
VALUES.  TEMPERATURES COULD WARM A LITTLE AS THICKNESSES INCREASE...
OTHERWISE THERE SHOULD BE LITTLE CHANGE.

IN THE EXTENDED...THE AVN AND MRF WANT TO BRING SOME DRYING INTO THE
REGION...BUT THIS SEEMS UNLIKELY.  AS MENTIONED BY THE PREVIOUS
FORECASTER...THESE MODELS APPEAR TO ALREADY BE MOVING THE MOISTURE
OVER EASTERN TEXAS TOO FAR SOUTH EARLY IN THE SIMULATION...LEADING
TO LOW CONFIDENCE IN THIS SCENARIO.  PERSISTENCE IS THE BEST FORECAST
FOR NOW.

HAYNES

.PUB...FLASH FLOOD WATCH ZNS 75 AND 77 THROUGH MIDNIGHT.

In the hours before

Special weather statement, Jul 24, 12:24 PM MDT, 4 hours 17 minutes before
COZ058>081-241900-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1224 PM MDT SAT JUL 24 1999

...FLASH FLOOD WATCH FOR THE UPPER PURGATOIRE RIVER BASIN AND ALSO
FOR EASTERN LAS ANIMAS COUNTY THROUGH MIDNIGHT TONIGHT...

...SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...

LOCATIONS THAT RECEIVED HEAVY RAINS DURING THE PAST SEVERAL DAYS...
SUCH AS EASTERN LAS ANIMAS COUNTY...ARE MORE PRONE TO FLOODING FROM
SLOW MOVING THUNDERSTORMS.  DUE TO THE WET SOILS...AND THE
DEVELOPMENT OF SLOW MOVING THUNDERSTORMS AGAIN TODAY...A FLASH FLOOD
WATCH WILL BE IN EFFECT UNTIL MIDNIGHT FOR THE UPPER PURGATOIRE RIVER
BASIN...AS WELL AS EASTERN LAS ANIMAS COUNTY.  A FLASH FLOOD WATCH
MEANS THAT FLOODING IS POSSIBLE IN THE WATCH AREA.

THE SIGNIFICANT WEATHER OUTLOOK CALLS FOR LITTLE CHANGE IN THE
WEATHER PATTERN.  MIDDLE AND UPPER LEVEL MOISTURE WILL CONTINUE
STREAMING INTO COLORADO FROM THE SOUTH.  IN ADDITION...THE LOW
LEVEL AIRMASS ON THE EASTERN PLAINS REMAINS MOIST.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION
THIS AFTERNOON AND CONTINUE INTO THE EVENING.  WITH WEAK WINDS
ALOFT...THE SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY.  THE DEEP
MOISTURE AND SLOW MOVEMENT OF THE THUNDERSTORMS...WILL CAUSE AREAS OF
LOCALLY HEAVY RAIN...WHICH MAY RESULT IN SOME LOCAL FLOODING...AND
POSSIBLY FLASH FLOODING IN THE FLASH FLOOD WATCH AREA.
Special weather statement, Jul 24, 12:24 PM MDT, 4 hours 17 minutes before
COZ058>081-241900-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1224 PM MDT SAT JUL 24 1999

...FLASH FLOOD WATCH FOR THE UPPER PURGATOIRE RIVER BASIN AND ALSO
FOR EASTERN LAS ANIMAS COUNTY THROUGH MIDNIGHT TONIGHT...

...SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...

LOCATIONS THAT RECEIVED HEAVY RAINS DURING THE PAST SEVERAL DAYS...
SUCH AS EASTERN LAS ANIMAS COUNTY...ARE MORE PRONE TO FLOODING FROM
SLOW MOVING THUNDERSTORMS.  DUE TO THE WET SOILS...AND THE
DEVELOPMENT OF SLOW MOVING THUNDERSTORMS AGAIN TODAY...A FLASH FLOOD
WATCH WILL BE IN EFFECT UNTIL MIDNIGHT FOR THE UPPER PURGATOIRE RIVER
BASIN...AS WELL AS EASTERN LAS ANIMAS COUNTY.  A FLASH FLOOD WATCH
MEANS THAT FLOODING IS POSSIBLE IN THE WATCH AREA.

THE SIGNIFICANT WEATHER OUTLOOK CALLS FOR LITTLE CHANGE IN THE
WEATHER PATTERN.  MIDDLE AND UPPER LEVEL MOISTURE WILL CONTINUE
STREAMING INTO COLORADO FROM THE SOUTH.  IN ADDITION...THE LOW
LEVEL AIRMASS ON THE EASTERN PLAINS REMAINS MOIST.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION
THIS AFTERNOON AND CONTINUE INTO THE EVENING.  WITH WEAK WINDS
ALOFT...THE SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY.  THE DEEP
MOISTURE AND SLOW MOVEMENT OF THE THUNDERSTORMS...WILL CAUSE AREAS OF
LOCALLY HEAVY RAIN...WHICH MAY RESULT IN SOME LOCAL FLOODING...AND
POSSIBLY FLASH FLOODING IN THE FLASH FLOOD WATCH AREA.

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.